losing effectiveness on add/adhd drugs

iVillage Member
Registered: 04-08-2003
losing effectiveness on add/adhd drugs
2
Tue, 04-08-2003 - 8:55pm
HI we have a 7 year old DS with ADD (slight ADHD) -- he started taking Ritalin (April of 2002) once in the morning (this is before they had the time release one)saw an drastic improvement 1st day and also was in AM Kindergarten (we didn't tell school he started and received 100 % // Excellent // Way To Go -- on all class work/homework) and then the summer we kept it once a day -- School started and we started it 2x a day -- he had trouble when it was time for his next dosage -- (about 1 hr before the dose to 1.5 hours after the dose). So we switched him to Concerta 18mg -- this was working great saw an improvement right away. But about 4 months later we had to up it to 36 mg becuase he started having concentration problems, fidgiting, not paying attention, etc etc.

Now 3 months later same problems. So we are trying Ritalin SR -- but we are not seeing the same changes in him, it is almost like he is not taking it at all. No pride in his work, dancing in the halls at school, fidgiting around, working ahead of the class on problems and missing directions.

Has anyone had this problem?? The doctor is thinking about switching him to Aderal (sp?)

Please let me know if anyone has had a DS/DD with their body's becoming adjusted to the meds. (We do notice that the 1st week he starts any med's he is emotional -- that was the only downside so far)

Thank you in advance!!

iVillage Member
Registered: 08-26-2000
Tue, 04-08-2003 - 11:27pm
It happens. I have a DS about the same age as yours. We also started with Ritalin last March or April. Worked really well - morning 10mg, lunch 5mg, and then 5mg in the afternoon. This year, they wanted to try without the afternoon dose. Around October, I noticed that it was not working as well. But we also had a lot of drama with Hurricane Lili, being without electricity for nearly a week, etc. So I thought maybe that was it. I didn't stress too much because his grades were still excellent. I did start adding the afternoon dose, though, whenever homeowrk looked like it would be a pain or if he had some activity in the afternoon. In November, his teacher asked me if I was "giving him less". That he was much more comfortable and outgoing in class. But she was OK, and his grades were still good.

Finally, around February, his grades started to drop, and after a combination of things we switched to Concerta. It is better. We started with 18 mg, then went to 27. That's where we're at now.

Not sure that I'm much help except to say that after a while, you do end up using different things. I felt like we lost a good bit of time while we were switiching meds trying to find the right dosage.

Good to meet you!

Karen

 


PJPIIadoration.jpg picture by Kimberly_sahm

iVillage Member
Registered: 03-25-2003
Wed, 04-09-2003 - 6:22am
I think 2 things happen ... first, their bodies develop almost an immunity to a med after a long time of taking it, and second, as kids grow and develop, the same dose of meds at one height/weight isn't the right dose as they change. So, meds often do need to be tweaked. Kevin (my 11 y.o. DS) successfully took Concerta (36 mg) for about 15 months, with great results. About 3-4 months ago, it didn't seem to be working as well, and we figured we'd need to up the dose or change. Doc put him on Strattera, started out 18 mg, up to 24, then 40, and now 60 ... without the same (good) results we'd seen on the Concerta. I suggested we either split the dose of Strattera to 2 x per day instead of one ~OR~ go back on Concerta, and doc said to try to add a small dose of Concerta to the Strattera ... and after about 2 weeks of that combination, we are (finally!) seeing results. With Kevin, it usually takes 3-4 weeks to really see if a med is going to work or not.

SO, if you are seeing results on a current med, but not as much as it should be, then you may need to up the dose or change the timing of it. If not, you might need to change. Strattera is supposed to have a longer lasting effect than any of the others (although it is "NOT" the 24-hour effect as many say it is) so something like that (a non-stimulant) might be a good option. But, even with that, you may need to add a boost.

Nancy

P.S. I've known personally of at least 3 kids who were put on Adderall XR and it made them angry and aggressive. Just FYI.

  Nancy